Kentucky, 2011

Damaging Winds in Kentucky, August 13, 2011

August 13, 2011 · NWS LMK · 25 events in 10 counties and zones

A fast moving compact bow echo that developed along Interstate 64 in southwestern Indiana continued moving east, through Jefferson, Shelby, Franklin, Scott and Fayette Counties in Kentucky. Louisville was especially hard hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A fast moving compact bow echo that developed along Interstate 64 in southwestern Indiana continued moving east, through Jefferson, Shelby, Franklin, Scott and Fayette Counties in Kentucky. Louisville was especially hard hit. Widespread winds ranging from 55 to 70 mph downed many trees and power lines across the northern and central portions of the city. Widespread road closures and power outages to more than 100,000 customers occurred. Electricity was not restored in some neighborhoods for several days, delaying the start of the school year by two days for 98,000 public school students. Farther east across the Bluegrass Region, a narrow path of damage continued across northern Woodford County and into Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 2:02 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 PM EDT SAT AUG 13 2011

.SHORT TERM (TONIGHT AND SUNDAY)...

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST ILLINOIS THIS
AFTERNOON AND WILL HEAD EAST ACROSS THE WABASH RIVER INTO SOUTHERN
INDIANA. ENOUGH INSTABILITY STILL AROUND FOR SCATTERED STORMS TO POP
IN THE LMK CWFA LATE THIS AFTERNOON INTO THIS EVENING SO WILL
CONTINUE WITH SCT POPS IN THE GRIDS. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE WITH GUSTY WINDS...LOCALLY HEAVY RAIN...AND
POSSIBLY SOME SMALL HAIL THOUGH BETTER CHANCES OF SEVERE WILL BE TO
OUR NORTH WHERE INSTABILITY IS GREATER.

SURFACE FRONT STILL ON TRACK TO PASS THROUGH THIS EVENING BUT THE
UPPER TROF AXIS WILL WAIT UNTIL SUNDAY AFTERNOON. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE AS A RESULT
INTO SUNDAY MORNING.

LOWS TONIGHT WILL DIP INTO THE MID AND UPPER 60S...WITH HIGHS
TOMORROW IN THE LOWER TO MIDDLE 80S.

.LONG TERM (SUNDAY NIGHT - SATURDAY)...

THE UPPER AIR PATTERN IS EXPECTED TO AMPLIFY EARLY NEXT WEEK. BY
LATE SUNDAY...500MB TROUGHING IS EXPECTED TO MOVE ONSHORE OVER THE
PACIFIC NORTHWEST. DOWNSTREAM OF A BUILDING RIDGE ACROSS THE HIGH
PLAINS...AN UNSEASONABLY DEEP TROUGH WILL SLOWLY MOVE EAST ACROSS
THE SOUTHERN APPALACHIANS. ON MONDAY...LOW PRESSURE WILL MOVE OFF
THE MID ATLANTIC COAST AHEAD OF THIS APPALACHIAN 500MB TROUGH. HIGH
PRESSURE OF CANADIAN ORIGIN WILL BUILD SOUTH ACROSS THE UPPER
MIDWEST MONDAY. BY WEDNESDAY...THIS HIGH PRESSURE IS EXPECTED TO
SLOWLY MOVE EAST OVER OHIO.

WITH NORTHERLY FLOW BOTH AT THE SURFACE AND ALOFT...VERY PLEASANT
MID-AUGUST WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY WITH LOW
DEWPOINTS AND TEMPERATURES THAT WILL SLOWLY MODERATE FROM THE LOWER
80S MONDAY TO THE UPPER 80S BY WEDNESDAY. DEWPOINTS MAY FALL INTO THE
UPPER 50S BY MONDAY. THIS WILL BRING SEVERAL COMFORTABLE NIGHTS IN A
ROW THROUGH EARLY THURSDAY. ANY RESIDUAL CLOUDINESS ASSOCIATED WITH
TROUGHING TO THE EAST WILL CLEAR BY EARLY MONDAY. MOSTLY CLEAR SKIES
ARE THEN EXPECTED THROUGH WEDNESDAY.

BOTH THE ECMWF AND THE GFS FORECAST A SOMEWHAT COMPACT 500MB LOW TO
CROSS SOUTHERN CANADA NEAR MINNESOTA LATE WEDNESDAY. ALTHOUGH THE
STRONGEST FORCING AND DYNAMICS ARE EXPECTED TO STAY NORTH ACROSS THE
GREAT LAKES...THIS FEATURE WILL BRING A SLOW MOVING FRONT TOWARDS
THE OHIO RIVER BY THURSDAY. MOISTURE RETURN WILL NOT BE TOO ROBUST
UNTIL JUST AHEAD OF THE BOUNDARY. WILL CONTINUE WITH ONGOING
FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY. AFTER THIS
FRONT PASSES...EXPECT FRIDAY AND SATURDAY TO STAY DRY WITH
SEASONABLE TEMPERATURES.

&&

.AVIATION (18Z TAF ISSUANCE)...

SCATTERED SHOWERS AND STORMS ARE STILL EXPECTED TO POP UP THIS
AFTERNOON IN THE WARM MOIST ATMOSPHERE AHEAD OF AN APPROACHING COLD
FRONT. WITH NOTHING HAPPENING IN THE AREA AND NOTHING UPSTREAM AT
FORECAST TIME WILL STICK WITH JUST A CB CLOUD TYPE RATHER THAN VCTS
FOR NOW. BEST TIME FOR CONVECTION LOOKS TO BE FROM 20Z TO 02Z.

TONIGHT SCATTERED SHOWERS AND A FEW STORMS WILL PERSIST...ESPECIALLY
AT THE NORTHERN TAF SITES. CLOUDS AND SHOWERS WILL CONTINUE INTO
SUNDAY MORNING...WITH DRIER BUT STILL MOSTLY CLOUDY CONDITIONS
EXPECTED TOMORROW AFTERNOON. RIGHT NOW WILL KEEP CEILINGS AT THE LOW
END OF VFR...BUT HIGH END MVFR CIGS ARE POSSIBLE LATE TONIGHT INTO
EARLY SUNDAY.

WSW WINDS THIS AFTERNOON WILL BECOME LIGHT TONIGHT AND THEN TURN TO
THE WNW TOMORROW BEHIND THE DEPARTING SYSTEM.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........13
LONG TERM.........JSD
AVIATION..........13
Hazardous weather outlook, Aug 13, 2:29 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT SAT AUG 13 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-141930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
329 PM EDT SAT AUG 13 2011 /229 PM CDT SAT AUG 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED STORMS WILL CROSS THE AREA THIS EVENING AHEAD OF AN
APPROACHING FRONTAL SYSTEM AND UPPER DISTURBANCE. A FEW OF THE
STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL. THE BEST CHANCE FOR STRONG STORMS WILL BE
BETWEEN 4PM AND 10 PM EDT...3PM AND 9PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SUNDAY AS LOW
PRESSURE MOVES OFF TO THE NORTHEAST. LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY THROUGH EARLY
FRIDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

13

In the hours before

Special weather statement, Aug 13, 3:15 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT SAT AUG 13 2011

INZ076-083-084-132045-
CRAWFORD-DUBOIS-ORANGE-
415 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM WITH CONTINUOUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS MOVING EAST THROUGH CENTRAL DUBOIS COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...AND MOVING EAST AT 30 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  KELLERVILLE AND SAINT ANTHONY...
  CELESTINE AND DUBOIS...
  SCHNELLVILLE AND CRYSTAL...
  ELLSWORTH AND CUZCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3852 8685 3853 8684 3853 8669 3854 8669
      3854 8658 3827 8658 3826 8668 3825 8668
      3825 8679 3824 8680 3824 8688
TIME...MOT...LOC 2014Z 269DEG 26KT 3840 8690

MP
Local storm report, Aug 13, 4:10 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 WSW TASWELL           38.33N  86.58W
08/13/2011                   CRAWFORD           IN   LAW ENFORCEMENT

            AT LEAST ONE TREE REPORTED DOWN NEAR THE INTERSECTION
            OF INDIANA STATE HIGHWAY 64 AND PATOKA SCHOOL RD.

&&

EVENT NUMBER LMK1101048

LG
Local storm report, Aug 13, 4:13 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
513 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 WSW TASWELL           38.33N  86.58W
08/13/2011                   CRAWFORD           IN   LAW ENFORCEMENT

            AT LEAST ONE TREE REPORTED DOWN NEAR THE INTERSECTION
            OF INDIANA STATE HIGHWAY 64 AND PATOKA SCHOOL RD.

&&

CORRECTED EVENT TIME

EVENT NUMBER LMK1101048

LG
Special weather statement, Aug 13, 4:23 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
523 PM EDT SAT AUG 13 2011

INZ090>092-KYZ030-132200-
CLARK-FLOYD-HARRISON-JEFFERSON-
523 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS HEADING FOR THE LOUISVILLE METRO...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 7 MILES NORTH OF CORYDON TO
CORYDON TO 5 MILES NORTH OF BRANDENBURG...MOVING EAST AT 40 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  CRESCENT HILL...
  DOWNTOWN LOUISVILLE...
  VALLEY STATION...
  ST. MATTHEWS...
  SHIVELY...
  GREENVILLE AND GEORGETOWN...
  GALENA...
  FLOYDS KNOBS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3837 8563 3820 8552 3808 8556 3809 8572
      3806 8580 3804 8620 3820 8620 3820 8604
      3841 8605
TIME...MOT...LOC 2121Z 273DEG 35KT 3830 8610 3821 8605
          3807 8610

13
Local storm report, Aug 13, 4:36 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 NW RICEVILLE          38.33N  86.68W
08/13/2011                   CRAWFORD           IN   LAW ENFORCEMENT

            DISPATCH REPORTS TREES DOWN ALONG INDIANA STATE HIGHWAY
            64 NEAR THE INTERSECTION OF HARDSCRABBLE RD.

&&

EVENT NUMBER LMK1101049

LG
Local storm report, Aug 13, 4:39 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     MILLTOWN                38.34N  86.27W
08/13/2011                   CRAWFORD           IN   LAW ENFORCEMENT

            DISPATCH REPORTS POWER LINES DOWN ALONG SPEED RD.

&&

EVENT NUMBER LMK1101050

LG

The radar

The Louisville radar (KLVX), 28 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 13, 4:39 PM EST
Where
Jefferson County, 1.48 mi SSE of St Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.200, -85.810

Power lines were downed at the intersection of Dixie Highway and the Watterson Expressway.

Thunderstorm Wind, Jefferson

When
August 13, 4:41 PM EST
Where
Jefferson County, 1.48 mi SSE of St Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.200, -85.810

The local fire department reported downed power lines at the intersection of Crum's and Burrell Drives.

Thunderstorm Wind, Jefferson

When
August 13, 4:43 PM EST
Where
Jefferson County, 1.48 mi SSE of St Dennis
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.200, -85.810

The Shively fire department reported numerous trees and power lines down.

Thunderstorm Wind, Jefferson

When
August 13, 4:48 PM EST
Where
Jefferson County, 0.71 mi WNW of (Sdf)staniford Fld L
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.185, -85.742

The ASOS site at Louisville International Airport (SDF) measured a 58 mph wind gust.

Thunderstorm Wind, Jefferson

When
August 13, 4:49 PM EST
Where
Jefferson County, 2.28 mi WNW of Highlands
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.240, -85.720

An NWS employee reported trees down near the intersection of Baxter Ave. and Grinstead Drive. She also reported that a tree fell on her house, which is located just off Bardstown Road.

Thunderstorm Wind, Jefferson

When
August 13, 4:56 PM EST
Where
Jefferson County, 1.09 mi W of St Matthews
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.250, -85.650

A NWS employee reported that many large limbs and power lines were downed near the intersection of Breckinridge Lane and Norbourne Blvd.

Thunderstorm Wind, Jefferson

When
August 13, 4:57 PM EST
Where
Jefferson County, 0.62 mi ESE of (Lou)bowman Fld Loui
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.227, -85.659

A peak wind gust of 69 mph was measured by ASOS at Bowman Executive Airport (LOU). Winds blew a parked Cessna airplane onto another aircraft. Siding was also removed from a portion of the Bowman Field Control Tower. Two trained spotters estimated wind gusts around 65 mph in Anchorage at around this same time. Damaging winds bought widespread damage to trees and power lines across all of northern Jefferson County, especially to residents along interstate 64. Power was lost to over 150,000 customers for several days. The Louisville Gas and Electric company estimated that over 1,500 power lines were down across the metro area. The start of the school year for the Louisville Public School system and many private schools was delayed for two days because of the power outages.

Thunderstorm Wind, Jefferson

When
August 13, 4:58 PM EST
Where
Jefferson County, 1.29 mi WNW of Strathmoor Manor
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.210, -85.640

A spotter reported a tree down on a house in Hike's Point.

Thunderstorm Wind, Jefferson

When
August 13, 4:58 PM EST
Where
Jefferson County, 1.29 mi ESE of Richlawn
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
38.240, -85.580

A spotter reported that many trees were downed near the Hurstbourne Grand Apartments. One tree fell on a vehicle.

Thunderstorm Wind, Harrison

When
August 13, 5:00 PM EST
Where
Harrison County, 1.38 mi N of Colbys Store
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.500, -84.300

A 59 mph wind gust was measured at a Kentucky mesonet site. This wind gust was associated with an individual storm that developed well ahead of the bow echo that later moved through the southern portion of the county.

Thunderstorm Wind, Jefferson

When
August 13, 5:02 PM EST
Where
Jefferson County, 0.88 mi SE of St Regis Park
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.220, -85.540

Law enforcement reported that Interstate 64 near the Blankenbaker Parkway overpass was blocked in both directions due to a downed power line.

Thunderstorm Wind, Jefferson

When
August 13, 5:05 PM EST
Where
Jefferson County, 0.88 mi SE of Ballardsville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -85.520

A spotter estimated that 65 mph winds snapped a 12 inch diameter tree at the trunk.

Thunderstorm Wind, Jefferson

When
August 13, 5:10 PM EST
Where
Jefferson County, 1.63 mi E of Prospect
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -85.590

A spotter reported that a power line was downed along the Oldham-Jefferson County line.

Thunderstorm Wind, Shelby

When
August 13, 5:10 PM EST
Where
Shelby County, Simpsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.220, -85.350

A spotter reported numerous trees down in the Simpsonville and Todd's Point areas. Strong winds destroyed 3 of 4 bay doors at the Simpsonville Fire Station.

Thunderstorm Wind, Nelson

When
August 13, 5:26 PM EST
Where
Nelson County, 0.88 mi SE of Bardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -85.460

A storm not associated with the bow echo that crossed Louisville brought isolated large hail and damaging winds to Bardstown. Local Emergency Management reported several trees and power lines downed across Bardstown. An off duty NWS employee reported one inch hail and 60 mph winds. Strong winds damaged a hanger's door and tore some trim from the Old Terminal Building at the Nelson County Airport.

Thunderstorm Wind, Shelby

When
August 13, 5:28 PM EST
Where
Shelby County, Shelbyville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -85.230

A trained spotter estimated a wind gust of 65 mph in Shelbyville.

Thunderstorm Wind, Franklin

When
August 13, 5:49 PM EST
Where
Franklin County, 1.09 mi W of Stedmantown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.220, -84.840

Downed trees and power lines were reported from near the intersections of Aztec Trail and Schenkel Lane, and of Owenton Road and Royal Parkway. A fallen tree damaged the roof of a home on Country Lane. Kentucky Utilities reported that power outages affected around 2,000 homes across eastern Franklin County.

Thunderstorm Wind, Franklin

When
August 13, 5:54 PM EST
Where
Franklin County, 2.82 mi S of Peaks Mill
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -84.830

A spotter reported trees snapped near Peaks Mill, which is located 5 miles north of Frankfort.

Thunderstorm Wind, Woodford

When
August 13, 6:00 PM EST
Where
Woodford County, 0.55 mi ENE of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.153, -84.671

The Woodford County Emergency Manager reported several trees blocking State Highway 62 near Midway. Power was out to much of Midway.

Thunderstorm Wind, Scott

When
August 13, 6:08 PM EST
Where
Scott County, 0.88 mi SE of Stamping Ground
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -84.670

Local law enforcement reported several trees down along Stamping Ground Road near White Oak Road. Law enforcement also reported that around 4,500 people lost power at one time during the early evening.

Thunderstorm Wind, Scott

When
August 13, 6:12 PM EST
Where
Scott County, 1.48 mi SSE of Great Crossing
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -84.590

Local Emergency Management reported several trees down along Paynes Depot Road near McClelland Circle.

Thunderstorm Wind, Fayette

When
August 13, 6:15 PM EST
Where
Fayette County, 2.28 mi ESE of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.040, -84.460

The Lexington local police reported multiple trees and power lines down across the city. Several trees were downed along Newton Pike near Lemons Mill Road. At 6:12 pm EST, the ASOS site at the Lexington Airport reported a peak wind gust of 53 mph. Kentucky Utilities reported that power was lost for around 19,000 customers across mostly north and western Lexington.

Thunderstorm Wind, Scott

When
August 13, 6:26 PM EST
Where
Scott County, Georgetown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.200, -84.550

The public reported numerous trees down near Georgetown. A power pole was reported snapped in half. The Scott County Emergency Management reported that as many as 7000 customers were without power during the early evening hours.

Thunderstorm Wind, Madison

When
August 13, 7:08 PM EST
Where
Madison County, 2.29 mi ESE of Union City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.790, -84.160

The local fire department reported that a tree fell across a power line.

Thunderstorm Wind, Bourbon

When
August 13, 11:36 PM EST
Where
Bourbon County, 0.66 mi S of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -84.250

Several trees were downed in and around Paris. Power was out in Paris for 2 hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322262, 322263, 322264, 322053, 322033, 322034, 322045, 322035, 322036, 322046, 322037, 322038, 322039, 322040, 322041, 322044, 322042, 322043, 322071, 322049, 322050, 322048, 322051, 322052, 322245.